Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 29, 2001, 6:45 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2001, 6:45 PM EDT (22:45 UTC)
- Expired
- Jul 29, 2001, 7:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Eaton County, MI, Ingham County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:10 PM EDT | Thunderstorm Wind 53 E | Grand Ledge, MI | |
| Jul 29, 7:10 PM EDT | Thunderstorm Wind 53 E | Lansing, MI | |
| Jul 29, 7:40 PM EDT | Thunderstorm Wind 53 E | Holt, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 292246 SVRGRR MIC045-065-292345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 PM EDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN EATON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 745 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR ST. JOHNS TO PORTLAND ...MOVING SOUTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MULLIKEN...SUNFIELD...WOODBURY AROUND 700 PM EDT EDGEMONT PARK...GRAND LEDGE...WAVERLY AROUND 705 PM EDT EAST LANSING...HASLETT AROUND 710 PM EDT BELL OAK...LANSING AROUND 715 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MEADE/JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:55 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 29, 3:55 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 355 PM EDT SUN JUL 29 2001 SCATTERED CONVECTION CURRENTLY UNDERWAY ACROSS THE NRN HALF OF THE CWFA...HAVING FIRED ALONG THE LAKE BREEZE BOUNDARY IN AN AREA OF DPVA ASSOCIATED WITH THE SHORTWAVE MOVING ACROSS NERN WI. WEAK SFC LOW CENTERED OVER NWRN LAKESHORE COUNTIES WITH WEAK SFC CONVERGENCE HAS CONTRIBUTED TO LIFTING MECHANISM...THEREFORE THE ACTIVITY IS MORE WIDESPREAD THAN PREVIOUSLY EXPECTED. WILL HAVE TO CONTINUE ACTIVITY INTO THE EVENING PERIOD OF THE FORECAST TO ACCOUNT FOR THIS CONVECTION. WILL CONTINUE TO CARRY LOW CHANCE POP (20 PERCENT) ACROSS SRN INTERIOR COUNTIES AS WELL FOR THE EVENING. AFTER THIS EVENING...REMAINDER OF FORECAST WILL REMAIN DRY WITH LARGE UPPER RIDGE BUILDING IN. MODELS IN VERY GOOD AGREEMENT. GRADUAL WARMING TREND EXPECTED WITH CONTINUED HIGH LEVELS OF HUMIDITY. LOW LEVEL INVERSION WILL TRAP SFC MOISTURE IN PLACE TONIGHT WITH WIDESPREAD FOG FORMATION EXPECTED...WITH LOCALLY DENSE FOG NRN INTERIOR COUNTIES IN AREAS THAT RECEIVED RAINFALL THIS AFTERNOON. AFTERNOON HEAT INDICES COULD APPROACH 100 DEG F BY TUESDAY AFTERNOON WITH ONLY LIMITED LAKE BREEZE INFLUENCE...CONFINED TO NWRN LAKE SHORE COUNTIES. ISOLATED AFTERNOON CONVECTION COULD FIRE ALONG THIS LAKE BREEZE BOUNDARY LATE MON OR TUESDAY AFTERNOONS...BUT LACK OF GOOD SFC CONVERGENCE ALONG THE BOUNDARY WILL RESULT IN ONLY VERY WEAK LIFT. WILL LEAVE FORECAST DRY AT THIS TIME. GREENE EXTENDED FORECAST DISCUSSION... ALL THE LONGER RANGE MODELS HAVE BEEN VERY CONSISTENT FROM RUN TO RUN AND ARE STILL IN GOOD AGREEMENT. UPPER RIDGE AND ASSOCIATED HEAT AND HUMIDITY IS STILL PROGGED TO BREAK DOWN LATE WEDNESDAY AND THURSDAY. UPPER FLOW IS EXPECTED TO FLATTEN AND PUSH A COLD FRONT THROUGH DURING THIS TIME... THEN GO NORTHWEST AGAIN BY THE WEEKEND WITH COOL AND DRY HIGH PRESSURE FOLLOWING BEHIND THE FRONT. MAIN CHANCE OF PCPN WITH THE FRONT APPEARS TO BE THURSDAY...BUT THIS MAY NEED TO BE BUFFERED BY A CHANCE LATE WEDNESDAY AND EARLY FRIDAY SHOULD THE TIMING CURRENTLY IN THE MODELS BE OFF A BIT. MEADE .GRR...NONE.
In the hours before
Local storm report, Jul 29, 5:19 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
519 PM EDT SUN JUL 29 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0416 PM EVART MI WIND DAMAGE
07/29/01 OSCEOLA TREE DOWN IN ROADREPORTED
BY LAW ENFORCEMENT
0430 PM 5 W BARRYTON MI 1.00 INCH HAIL
07/29/01 MECOSTA REPORTED BY LAW
ENFORCEMENT
0425 PM 1 S EVART MI WIND DAMAGE
07/29/01 OSCEOLA TREE DOWN REPORTED BY 911
; CENTERThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:52 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 38 min |
| Jul 29, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 50 min |
| Jul 29, 5:18 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 57 min |
| Jul 29, 5:33 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 27 min |
| Jul 29, 6:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 62 min |
| Jul 29, 6:18 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 27 min |
| Jul 29, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 32 min |
| Jul 29, 7:29 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 61 min |
| Jul 29, 7:42 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.